From Markham, Ontario, Canada:
Now 18, my daughter weighs 130 pounds. She uses Humalog before meals and Lantus as her basal insulin. For breakfast, she takes 15 units of Humalog for 25 grams of carbohydrates. At lunch, when she eats 50 grams of carbohydrates, she takes 22 units of Humalog. At dinner, she takes 28 units of Humalog for 45 grams of carbohydrates. Before dinner, she injects 10 units of Lantus.
The doctor said she uses way too much Humalog for her body type and her carbohydrate intake and takes too little Lantus. If we increase the Lantus, she will have lows easily. The nurse told me the proportion of Humalog to Lantus is usually 50/50 for most patients. Is my daughter's insulin regimen a cause of concern because it is not common? Her HbA1c is usually under 8.
The amount of Humalog (the bolus insulin at meals) appears to be increased and out of proportion to the basal insulin. It is true that most regimens are close to 50:50 (basal:bolus). However, this is a generalization and needs to be individualized. If the Lantus dose is increased and results in low blood sugars, it would be hard to try to increase it further. The amount of Humalog can be adjusted, with the direction of your daughter's physician. If she is taking too much Humalog, this increases the risk for low blood sugars and makes it difficult to lose weight. However, if there is no low glucose and she is doing well, there is not an absolute need to decrease the dose.
Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.